Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 184, NWS Twin Cities, MN

June 29, 2005Renville County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 29, 2005, 7:48 PM CDT for Renville County, Minnesota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2005, 7:48 PM CDT (00:48 UTC)
Expired
Jun 29, 2005, 8:45 PM CDT
In force
57 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Renville County, MN

The radar

The Minneapolis radar (KMPX), 114 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2111 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
3.1
Supercell composite
18.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 300048
SVRMPX
MNC129-300145-
/O.NEW.KMPX.SV.W.0184.050630T0048Z-050630T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
748 PM CDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RENVILLE COUNTY IN CENTRAL MINNESOTA

* UNTIL 845 PM CDT

* AT 746 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED 10 MILES
  SOUTHWEST OF OLIVIA...OR ABOUT 10 MILES NORTH OF REDWOOD FALLS...
  AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OLIVIA...
  BECHYN...
  HECTOR...
  BIRD ISLAND...
  BUFFALO LAKE... 

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4479 9526 4462 9515 4458 9465 4488 9468

$$

KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:45 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Jun 29, 2:45 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
245 PM CDT WED JUN 29 2005

.DISCUSSION...
FORECAST CONCERN NEAR TERM...SEVERE CONVECTION POTENTIAL AND
TEMPERATURES. ABR RADAR SHOWING SOME SCATTERED CELLS OVER EASTERN
SOUTH DAKOTA...ALONG COLD FRONT.  EXPECT THIS TO BE THE MAIN
ACTION...RIDE INTO WESTERN MN THIS EVENING...WITH CONVECTIVE
LINE/LINEAR MODE/DEVELOPING...AND MOVE ACROSS SOUTHERN MN DURING THE
EVENING.  WARM FRONTAL BOUNDARY WILL BE ANOTHER AREA TO WATCH-INTO
WEST CENTRAL MN FOR TORNADO THREAT.  HEAVY RAIN AXIS WILL REMAIN
ALONG/NORTH OF THE WARM FRONT WILL 1-2 INCH RAINS POSSIBLE IN SHORT
PERIOD OF TIME.  THE LINEAR MCS WILL ALSO PRODUCE 1 INCH RAINS IN
SHORT PERIOD OF TIME..WITH DAMAGING WINDS A DECENT THREAT. THIS SYSTEM
WILL EXIT INTO WESTERN WISCONSIN AFTER 03Z.  RAIN SHOULD COME TO AN
END WITH CAA LOW CLOUDS MOVING INTO NORTHWEST CWA LATER TONIGHT.

COOLER AND MOSTLY CLOUDY OVER THE CWA FOR THURSDAY...WITH CYCLONIC
FLOW OVER THE AREA. MAY BE A STRAY SHOWER OR TWO SO WILL CONTINUE
WITH LOW POPS SHOWERS HERE.  HIGH PRESSURE RIDGE BUILDS EAST
THURSDAY NIGHT AND FRIDAY WITH MORE SUNSHINE AND DRY WEATHER
EXPECTED. WILL FOLLOW MOVE GUIDANCE TEMPERATURES MOST PERIODS.

LONGER TERM...SATURDAY NIGHT THROUGH WEDNESDAY

STILL PRETTY GOOD AGREEMENT AMONGST THE MODELS WITH RESPECT TO
SATURDAY NIGHT AND SUNDAY. ZONAL FLOW TURNING WSW WITH MAIN TROUGH
AND EMBEDDED WAVES AT TIMES. UKMET IS A LITTLE QUICK EXITING THE
SYSTEM...BUT ECMWF AND GFS INDICATE TROUGH AXIS GOING THROUGH LATE
SUNDAY NIGHT OR EARLY MONDAY. WILL MAINTAIN CHC POPS THROUGH SUNDAY
NIGHT. STILL LOOKS LIKE AIRMASS WILL DRY OUT MONDAY AND TUESDAY.
ZONAL FLOW RETURNS LATER ON TUESDAY. GFS SUGGESTS JET WOULD NOT BE
AS STRONG AS WHAT WEVE BEEN SEEING SO FAR THIS WEEK...BUT ECMWF
BRINGS ANOTHER DEEP TROUGH AT US TUESDAY NIGHT AND WEDNESDAY. GIVEN
OUR PATTERN THE LAST THREE WEEKS...WOULD NOT BE SURPRISED TO SEE THE
ECMWF SOLUTION.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

DWE/TDK
Hazardous weather outlook, Jun 29, 3:35 PM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 PM CDT WED JUN 29 2005

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-300400-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
335 PM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND
TONIGHT. TORNADOES WILL BE POSSIBLE...ESPECIALLY IN MINNESOTA.

STORMS IN EASTERN SOUTH DAKOTA WILL MOVE INTO MINNESOTA...WHILE
OTHERS DEVELOP IN MINNESOTA DURING THE LATE AFTERNOON AND
EARLY EVENING.  SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING A
TORNADO.  LARGE HAIL AND POCKETS OF DAMAGING WIND ARE ALSO
POSSIBLE...ALONG WITH HEAVY RAIN. A FEW OF THESE STORMS MAY ALSO
DEVELOP OR MOVE INTO WESTERNMOST SECTIONS OF WISCONSIN.

LATER THIS EVENING...THE STORMS WILL TRANSITION TO DAMAGING WIND
STORMS.  IT IS POSSIBLE THAT THERE WILL BE A NORTH TO SOUTH LINE OF
STORMS...TRACKING EASTWARD...PRODUCING WIDESPREAD DAMAGING WIND...AND
POSSIBLY SOME HAIL.

STAY TUNED FOR LATER STATEMENTS AND FORECASTS. WATCHES AND WARNINGS
WILL BE LIKELY THROUGH LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION SHOULD BE EXPECTED THIS AFTERNOON AND
TONIGHT.

TDK

In the hours before

Local storm report, Jun 29, 6:36 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
636 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 SW GLENWOOD           45.64N 95.40W
06/29/2005  0.75 INCH        POPE               MN   LAW ENFORCEMENT

&&
Local storm report, Jun 29, 6:40 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
640 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND GST     N CYRUS                 45.62N 95.74W
06/29/2005  70 MPH           POPE               MN   PUBLIC

0605 PM     TSTM WND GST     3 NW LOWRY              45.74N 95.56W
06/29/2005  60 MPH           POPE               MN   FIRE DEPT/RESCUE

            HWY 55 AND 310TH AVE

0638 PM     HAIL             GLENWOOD                45.65N 95.38W
06/29/2005  0.75 INCH        POPE               MN   TRAINED SPOTTER

&&
Local storm report, Jun 29, 6:52 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
652 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     GARFIELD                45.94N 95.49W
06/29/2005                   DOUGLAS            MN   PUBLIC

            SEVERAL TREES DOWN.

0620 PM     TSTM WND DMG     5 NE GARFIELD           45.99N 95.42W
06/29/2005                   DOUGLAS            MN   PUBLIC

            SEVERAL TREES DOWN AROUND LAKE IDA.

&&
Local storm report, Jun 29, 7:23 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
723 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     LONG PRAIRIE            45.98N 94.86W
06/29/2005                   TODD               MN   TRAINED SPOTTER

            FEW TREES DOWN.

0655 PM     TSTM WND DMG     12 SE ALEXANDRIA        45.75N 95.20W
06/29/2005                   POPE               MN   AMATEUR RADIO

            FOUR INCH TREE BRANCHES ON INTERSTATE 94.

&&
Local storm report, Jun 29, 7:24 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
724 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             2 S OSAKIS              45.84N 95.15W
06/29/2005  0.75 INCH        DOUGLAS            MN   AMATEUR RADIO

&&
Local storm report, Jun 29, 7:45 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
745 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             4 WNW LA SALLE          44.09N 94.64W
06/29/2005  1.00 INCH        WATONWAN           MN   TRAINED SPOTTER

            15 MINUTES OF HAIL...ENDED AT 732 PM. MOSTLY PEA SIZE.

0740 PM     FUNNEL CLOUD     4 WSW HANSKA            44.13N 94.57W
06/29/2005                   BROWN              MN   AMATEUR RADIO

            FUNNEL CLOUD VISIBLE SINCE 736 PM.

&&

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:06 PM CDTTornado WarningMPXWatonwan24 min
Jun 29, 7:12 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd63 min
Jun 29, 7:29 PM CDTTornado WarningMPXWatonwan31 min
Jun 29, 7:32 PM CDTSevere Thunderstorm WarningMPXBrown43 min
Jun 29, 7:40 PM CDTTornado WarningMPXBrown35 min
Jun 29, 7:52 PM CDTSevere Thunderstorm WarningMPXMartin38 min
Jun 29, 7:56 PM CDTTornado WarningMPXBlue Earth49 min
Jun 29, 8:05 PM CDTSevere Thunderstorm WarningMPXWatonwan55 min
Jun 29, 8:08 PM CDTSevere Thunderstorm WarningMPXNicollet52 min
Jun 29, 8:15 PM CDTSevere Thunderstorm WarningMPXMorrison62 min
Jun 29, 8:22 PM CDTSevere Thunderstorm WarningMPXRedwood23 min
Jun 29, 8:25 PM CDTTornado WarningMPXNicollet50 min
Jun 29, 8:28 PM CDTSevere Thunderstorm WarningMPXMartin62 min
Jun 29, 8:35 PM CDTSevere Thunderstorm WarningMPXBrown55 min
Jun 29, 8:41 PM CDTSevere Thunderstorm WarningMPXMcLeod, Renville, Sibley64 min
Jun 29, 8:44 PM CDTSevere Thunderstorm WarningMPXLe Sueur61 min
Jun 29, 8:56 PM CDTSevere Thunderstorm WarningMPXFaribault64 min
Jun 29, 8:59 PM CDTSevere Thunderstorm WarningMPXWatonwan44 min
Jun 29, 9:02 PM CDTSevere Thunderstorm WarningMPXMille Lacs58 min
Jun 29, 9:04 PM CDTSevere Thunderstorm WarningMPXBlue Earth56 min
Jun 29, 9:05 PM CDTTornado WarningMPXKanabec, Mille Lacs55 min
Jun 29, 9:14 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Washington61 min
Jun 29, 9:23 PM CDTTornado WarningMPXLe Sueur37 min
Jun 29, 9:30 PM CDTSevere Thunderstorm WarningMPXDakota, Rice60 min
Jun 29, 9:32 PM CDTTornado WarningMPXScott45 min
Jun 29, 9:35 PM CDTSevere Thunderstorm WarningMPXCarver55 min
Jun 29, 9:44 PM CDTFlash Flood WarningMPXMille Lacs, Morrison3 hr
Jun 29, 9:56 PM CDTSevere Thunderstorm WarningMPXHennepin49 min
Jun 29, 9:57 PM CDTSevere Thunderstorm WarningMPXWaseca48 min
Jun 29, 10:19 PM CDTSevere Thunderstorm WarningMPXSteele41 min
Jun 29, 10:26 PM CDTSevere Thunderstorm WarningMPXGoodhue, Rice49 min
Jun 29, 10:28 PM CDTSevere Thunderstorm WarningMPXDakota, Ramsey, Washington39 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.